Tardive Dyskinesia?

Discussion in 'The Watercooler' started by Californiablonde, Jan 22, 2013.

  1. Californiablonde

    Californiablonde Well-Known Member

    Well my psychiatrist informed me that I have it. At our first meeting he told me that right away he noticed it. My family has also brought it to my attention. I have it in my face. According to everybody else, I make weird facial expressions and I raise my eyebrows up and down. psychiatrist says it's caused by the Geodon. Has anybody else experience this? I am thinking of going off the Geodon. I read up about tardive diskinesia and it says the only cure for it is going off of the medication that causes it. Sometimes it's permanent but other times going off the medications will stop it. I haven't been a big fan of my Geodon for a long time. Yes it helps my mania but I swear it also puts me in a depression. I have been depressed for the last four years, ever since I started taking Geodon. I have tried just about every anti depressant on this planet and nothing helps. I don't think it's just a coincidence that I've been depressed ever since starting the Geodon. I know my psychiatrist is not going to agree with me. Last visit he upped my Geodon saying it will help my depression. I honestly think it's causing it, not helping it. Plus I am incredibly embarrassed about the tardive diskinesia. I know that my students and coworkers must notice it. psychiatrist said it was pretty severe. He noticed it right away. This side effect is not acceptable to me. I am going to discuss going off the Geodon at my next visit. I really want this embarrasing side effect to go away.
     
  2. Wiped Out

    Wiped Out Well-Known Member Staff Member

    CB-My difficult child was diagnosed with Tardive Dyskensia when he was 7 years old. For him, we caught it right away and it was the Abilify causing it. We were lucky to have it not be permanent! Keeping you in my thoughts.
     
  3. Californiablonde

    Californiablonde Well-Known Member

    Wow that must be tough at age seven. I'm having a hard time dealing with it as an adult. I'm worried that people are talking about me behind my back. I am very self conscious. I am going to insist my doctor takes me off Geodon. I see him next month. I really hope I catch it in time. I've had the symptoms for several months now.
     
  4. cubsgirl

    cubsgirl Well-Known Member

    If you have symptoms of TD, I would call the psychiatrist TODAY and ask if you can go off of it. I'm surprised he didn't take you off of it when he noticed it.

    I take a large amount of geodon and I love it - it works really well for me, but thankfully I haven't had any symptoms of TD. Good luck.
     
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I agree with Cubsgirl, I would call psychiatrist today!!!
     
  6. InsaneCdn

    InsaneCdn Well-Known Member

    I understand that the effects are cumulative... the longer you stay on it, the more likely that the side-effect will stick.
    Treat this the same as any other serious medication reaction... get back to the psychiatrist as fast as you can sneak in that door.
     
  7. Californiablonde

    Californiablonde Well-Known Member

    Okay some of the responses disappeared. I had more than this yesterday plus I responded back and it's not showing up. Anyway what I said was I need to wait till I go on my President's recess next month before I go off of it. Geodon so far is the only thing that makes me sleep. My body is so used to it now that nothing else helps me sleep. Without it I go several days without any sleep whatsoever. So I need to wait for my weeks vacation next month so I am home safe while I go through the withdrawals from it. Eventually my body will force myself to sleep, but for the first few days I won't be getting any. Better to wait when I'm off work and I don't have to drive long distances.
     
  8. Steely

    Steely Active Member

    in my opinion you need to go off of it ASAP. The TD can easily become permanent, I have a friend that is afflicted with it, even off the medications.
    Matt was on Geodone, and it immediately gave him TD.
    Can you take something else for sleep? Please do not delay this - I don't know why the Dr was not more proactive and immediate.
     
  9. buddy

    buddy New Member

    do you have to go off it so quickly if you are waiting any way? would it be better for your body if you go off it over a month little by little? in this case due to the symptoms and what can happen when you're off medications I'm surprised he didn't say you could do it in a psychiatric hospital so the could ramp up another medication faster and monitor you.

    by the way, did he offer any needs to help manage it? there are some people who have to live with td and they use cogentin or other needs I think. not the ideal answer but just wondering if there is any thing that can help until you switch. I could be wrong but it's a thought, you can always ask. oh looks like cogentin is not the one used now but check this out.....

    http://en.wikipedia.org/wiki/Tardive_dyskinesia
     
  10. Californiablonde

    Californiablonde Well-Known Member

    Okay I am starting to really not trust this psychiatrist. He told me there was no treatment for it. Told me I had to live with it. Now I am reading up online about it and I see there are drugs to treat it plus going of the medications can help. So what does he do? Instead of decreasing my Geodon last visit he increased it. He told me it would help with my depression. Geodon is an antipsychotic. It is not used for depression. It is an anti manic drug. I started taking it four years ago to treat my mania. It stopped my mania dead in it's tracks but I've now been depressed for four years. I have tried every SSRI on the planet. Nothing helped. I know it's the Geodon that's causing the depression. It's an awful coincidence that I started getting depressed as soon as I started taking it. Never before in all my years have I had to admit myself to a hospital. Since Geodon I've been to the hospital twice. Never has it been this bad. So I really think Geodon is to blame. I did not trust this psychiatrist knew what he was doing at all but I decided to do what he wanted anyway. Next time I see him I am insisting on going off the Geodon with or without his blessing. My mom made me switch psychiatrists cause the last one said he was running out of options. This new one is telling me the same thing. He is running out of options. He is my stepdad's psychiatrist and my mom swears on him. I'm just not so sure about him.
     
  11. buddy

    buddy New Member

    Just like with your kids, trust your gut. Don't fire him till you find someone else but if it were me, I'd be looking for someone else. Don't say anything to mom though. It's your business not hers. My mom has not picked out a dr for any of us since we graduated....even before that we made our own appointments. Your mom may have needed to be more involved because of your mental health but you can decide to get help yourself then update her with your decision so she understands medically what is happening (in case you need emergency help, not to micromanage). ..maybe just be clear with her as to the level of help you need, you can be grateful and set limits at the same time, in my humble opinion.
     
  12. cubsgirl

    cubsgirl Well-Known Member

    I agree with Buddy that you need to start working on replacing your psychiatrist. The fact that he increased the medication that *might* (I'm not a doctor) be making your TD worse is a red flag to me. I would still recommend calling the psychiatrist TODAY and letting him know that you cannot tolerate this side effect. I understand worrying about sleep though - I have major sleep issues too.
     
  13. HaoZi

    HaoZi CD Hall of Fame

    Sleep? You want sleep? Saphris knocks me on my :censored2: every time. Without fail. There are many options out there and I'd be shopping for a new doctor.
     
  14. crazymama30

    crazymama30 Active Member

    My s2bx has had every side effect known to man. There is no medication to help with TD, there is a medication to help with extrapyramidal movement disorders, but this medication (I cannot remember the name) can actually make TD worse. There are a few medications that are thought to help a little, but usually do not help much if any. TD can be permanent the longer you stay on the medication. If you continue the Geodon, the TD could be permanent or get worse. My s2bx would actually chew up his tongue and the inside of his mouth.
     
  15. Californiablonde

    Californiablonde Well-Known Member

    I am totally against taking any more antipsychotics. They all have the potential to cause the side effect so I no longer want to take that kind of medication. I am going to ask my doctor to up my mood stabilizer in hopes that it will help. I haven't been manic in four years but right now my depression, which, coincidentally, started when I began taking my Geodon, is still here. So I mostly need help with that. Antipsychotics only help with mania so psychiatrist didn't make sense when he upped my Geodon for the depression. So far I have only seen him twice and I don't agree with anything he has done with me medication wise. Oh and for sleep I've tried everything. Ambien, Lunesta, Restoril, Melatonin, Benadryl, Trazadone, Remeron, etc. and nothing helps. I know for a fact that I am going to have problems with sleep right away. I just got to get through a few days and I should be okay.
     
Loading...